Hair Loss/Seborrheic Dermatitis Hair Loss
I've been dealing with seborrheic dermatitis for almost 4 years now. I wasn't formally diagnosed until December 31st. I had experienced hair loss due tot his condition over the course of 3 years. I have it in various places on my scalp, inside the crease of my ears, and a spot on the corner of my forehead. Before it was much worse, it covered my entire frontal hairline but went away and hasn't returned since then.
Can seborrheic dermatitis cause a long lasting case of slow TE? All of the hairs that have fallen out had the distinguished white bulbs on the ends. I experienced a lot of hair fall for 2 years, and it slowed down about 5 months ago. I saw a dermatologist on the 31st of December, and told me that my hair loss was due to this. He prescribed me 2% Nizoral, olux foam, and hydrocortisone cream for the backs of my ears and face. I've only been on this treatment for about 8 days with noticeable results. Before, I had been treating it with OTC nizoral, and regular head and shoulders with a few drops of tea tree oil. I can't use coal tar, it gives me horrible headaches from the fumes, and selenium sulfide made my scalp feel even more greasy. But my question is, how long does it normally take for the hair cycle to return to normal?
I don't think I'm dealing with gene related hair loss. There's no obvious thinning, just a change in the density of my ponytail. Which i no longer wear my hair up.
Also, could a long lasting case of seborrheic dermatitis for 3 or 4 years be enough to cause any permanent damage to my follicles? This condition has me depressed because of the hair loss.
I was also diagnosed with a vit. d deficiency, my level came back at a 16, my doctor initially told me to take 2000 IU's a day to treat the deficiency, but I don't think that's enough to bring it back up to optimal levels. So I've been monitoring myself taking 5000 IU's a day for the past few weeks. I'm also experiencing iron deficiency symptoms. Will have to ask my primary care doctor about an iron and serrum ferritin blood test.
While I do feel short hairs on my scalp, it just feels like they refuse to grow at all. I'm still able to part my hair and not notice anything, it's just the change in thickness of my ponytail.
ANSWER: Hi Mandy,
extensive periods of SD can certainly have a "thinning" effect. If your current Treatment is working (as it appears it is) I would say continue on. The tests you suggest are a great idea ( Thyroid and Broad Spectrum deficiency testing as well). My only cautionary comment would be regarding Cortisone based products.........PLEASE look at the possible side effects. I do not like them due to the fact that one generally commits to indefinte use AND the eventual Discoloration of the skin on the treated areas ( a wax like, pale , patchy appearance.
---------- FOLLOW-UP ----------
QUESTION: I'm aware of the effects that topical steroids and cortisone based creams can do.
I've been using them sparingly and at the request of my dermatologist. I had been trying home remedies to relieve some of the issues based on the seborrheic dermatitis, but with limited results. I've been keeping a watchful eye on any noticeable changes to my scalp. It's kind of hard not to when I'm so focused on the hair loss associated with this scalp condition.
Do you think this may have caused some permanent damage to my hair follicles? I'm so worried about this because it feels like my hair just isn't growing back in. And I've noticed some shorter, thinner hairs shedding. Which I'm hoping is a good sign.
Does it usually take 3-6 months for me to start noticing hair growth after experiencing this?
ANSWER: Hello Mandy,
It is possible that some long term damage has occurred to the follicles but this is usually a gradual weakening process that does take quite some time to really become permanent. Note that many people have an adverse effect (accelerated hair loss) to the use of Steroids....even topicals, depending on their carrying agents or penetrability. Regular , daily scalp massages will also help to bring blood flow to the scalp and therefore Hair Follicles.
I wish you the Very Best!
---------- FOLLOW-UP ----------
QUESTION: I'm actually trying to get off the steroid foam now. I started to get pimple like bumps due to it, sad thing is that it helped tremendously with the scaling, but I don't think the benefits of using this outweigh the risks. I stopped using it for 3 days and experienced rebound effects from it, my scalp started to feel like it was burning. I called my pharmacist and they told me to just call my dermatologist and explain to them what's going on, and if the burning sensation comes back, to use the foam to give it a "cooling" effect.I'm just hoping that the last 3 years of experiencing this didn't cause any permanent hair loss. But I'm sure a more extensive time of dealing with it would be enough to cause this. A friend of my moms had this same issue for the same amount of time that I've had it, and she had her hair grow back in,and she had it much worse than I did. so I'm hoping the same thing will happen for me. But I do thank you for sharing this information with me, my dermatologist didn't really have much to tell me about my hair loss issues, just extensively looked at my scalp and sent me on my way with prescriptions. I guess I'll just have to hang on tight and play the waiting game and see what happens. Just tired of dealing with hair loss, since no one else in my family has been through it, so they get confused when i get frustrated or upset over it.
Please provide me your email address and I will put you in touch with someone that may provide you some sample products to try at no charge, that I believe will help your condition. Is your hair/scalp considered "oily" or on the "dry" side?